Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 17, NWS Tucson, AZ

August 10, 2018Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 10, 2018, 4:04 PM MST for Pima County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 4:04 PM MST (23:04 UTC)
Expired
Aug 10, 2018, 6:00 PM MST
In force
116 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WGUS55 KTWC 102304
FFWTWC
AZC019-110100-
/O.NEW.KTWC.FF.W.0017.180810T2304Z-180811T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
404 PM MST FRI AUG 10 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 600 PM MST.

* At 403 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing very heavy rain over Oro Valley and 
  Catalina. Over one inch of rain has already fallen. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Oro Valley, Catalina and Catalina State Park. 

This includes the following streams and drainages...Big Wash... 
Esperero Wash...Chirreon Wash...Cañada del Oro...Chalk Creek... 
Rillito River...Sabino Creek...Sutherland Wash and Indian Well Wash.

This includes Route 77 between mile markers 78 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3251 11079 3234 11084 3238 11100 3251 11098

$$

Meyer
2 follow-up statements
785 
WGUS75 KTWC 102357
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
457 PM MST FRI AUG 10 2018

AZC019-110100-
/O.CON.KTWC.FF.W.0017.000000T0000Z-180811T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
457 PM MST FRI AUG 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
NORTHEASTERN PIMA COUNTY...

At 456 PM MST, rainfall rates continue to diminish in the Oro Valley 
and Catalina areas. Up to two inches of rain have already fallen. 

Some locations that will experience flooding include...
Oro Valley, Catalina and Catalina State Park. 

This includes the following streams and drainages...Big Wash... 
Esperero Wash...Chirreon Wash...Cañada del Oro...Chalk Creek... 
Rillito River...Sabino Creek...Sutherland Wash and Indian Well Wash.

This includes Route 77 between mile markers 78 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, urban areas, highways, streets and underpasses as well
as other drainage areas and low lying spots.

&&

LAT...LON 3251 11079 3234 11084 3238 11100 3251 11098

$$

Meyer
346 
WGUS75 KTWC 110031
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
531 PM MST FRI AUG 10 2018

AZC019-110100-
/O.CON.KTWC.FF.W.0017.000000T0000Z-180811T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
531 PM MST FRI AUG 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
NORTHEASTERN PIMA COUNTY...

At 529 PM MST, another strong thunderstorm was moving back into 
areas near and east of Catalina and Oro Valley. Up to two inches of 
rain has already fallen. Additional flooding and flash flooding is 
expected.

Some locations that will experience flooding include...
Oro Valley, Catalina and Catalina State Park. 

This includes the following streams and drainages...Big Wash... 
Esperero Wash...Chirreon Wash...Cañada del Oro...Chalk Creek... 
Rillito River...Sabino Creek...Sutherland Wash and Indian Well Wash.

This includes Route 77 between mile markers 78 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, urban areas, highways, streets and underpasses as well
as other drainage areas and low lying spots.

&&

LAT...LON 3251 11079 3234 11084 3238 11100 3251 11098

$$

Meyer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:30 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 10, 2:30 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST Fri Aug 10 2018

.SYNOPSIS...Abundant moisture and a favorable flow pattern will
provide an active period for thunderstorms with locally heavy
rainfall at times into early next week. Daytime temperatures will
also remain near or below seasonal normals.

&&

.DISCUSSION...Isolated thunderstorms were redeveloping this
afternoon across parts of southeast Arizona and along Mogollon Rim
into the White Mountains. These thunderstorms were tracking
southwestward at a rather fast pace so far. Thus, the idea of seeing
some late night storms spreading in from the higher terrain of
central and eastern Arizona was still plausible. Otherwise, expect
mainly isolated thunderstorms most of the evening.  Models keep a
favorable flow pattern across the region for daily showers and
thunderstorms through at least early next week. Thereafter, the high
pressure ridge centered north of the area will shift southward next
week with some warming aloft that might limit thunderstorm activity
for a few days. High temperatures will return to normal readings as
this high shifts southward.

&&

.AVIATION...Valid through 12/00Z.
Isolated to scattered TSRA/SHRA though late tonight. SCT-BKN cloud
bases generally 8k-15k ft AGL. SFC winds this afternoon will
generally follow typical diurnal trends and remain less than 12 kts,
except gusty erratic outflow winds to 40 kts will be possible in and
around TSRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern remains favorable for scattered
thunderstorm development areawide through the weekend. Near or
slightly below normal temperatures will continue throughout the
forecast period. Terrain driven 20-ft winds at less than 15 mph,
except for in and around thunderstorms where strong outflows may
occur.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 10, 2:49 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
249 PM MST FRI AUG 10 2018

AZZ504-507-513-514-102245-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
249 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
345 PM MST...

At 247 PM MST, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Vail, or 10 to 15 miles southeast of Tucson,
moving southwest at 10 mph.

Small hail and winds in excess of 45 mph will be possible with this
storm, along with heavy rain.

Locations impacted include...
Rita Ranch, Vail, I-10 southeast of Tucson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3225 11062 3217 11047 3178 11071 3205 11092
TIME...MOT...LOC 2147Z 035DEG 8KT 3210 11068

Meyer
Special weather statement, Aug 10, 3:31 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
331 PM MST FRI AUG 10 2018

AZZ504-514-102315-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
331 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
415 PM MST...

At 330 PM MST, Doppler radar was tracking a strong thunderstorm near
Oro Valley, moving southwest at 10 mph.

Small hail and winds in excess of 45 mph will be possible with this
storm, along with heavy rain.

Locations impacted include...
Northwest Tucson, Oro Valley, Marana, Tortolita, Flowing Wells,
Casas Adobes, Catalina Foothills, Dove Mountain, Catalina and
Catalina State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3251 11090 3244 11079 3221 11093 3246 11118
TIME...MOT...LOC 2230Z 045DEG 7KT 3245 11094

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:19 PM MSTSpecial Weather StatementTWCPima56 min
Aug 9, 10:04 PM MSTDust Storm AdvisoryTWCPima, Pinal56 min
Aug 9, 11:06 PM MSTSpecial Weather StatementTWCPima54 min
Aug 9, 11:27 PM MSTDust Storm AdvisoryTWCPinal93 min
Aug 9, 11:49 PM MSTSpecial Weather StatementTWCPima41 min
Aug 10, 12:11 AM MSTSpecial Weather StatementTWCPinal49 min
Aug 10, 12:48 AM MSTDust Storm AdvisoryTWCPima87 min
Aug 10, 2:49 PM MSTSpecial Weather StatementTWC56 min
Aug 10, 3:31 PM MSTSpecial Weather StatementTWC44 min
Aug 10, 3:38 PM MSTSevere Thunderstorm WarningTWCPima52 min
Aug 10, 3:55 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 10, 4:12 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 10, 4:38 PM MSTAreal Flood AdvisoryTWCPima112 min
Aug 10, 4:41 PM MSTFlash Flood WarningTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.